Contrary to popular belief, your sex drive doesn’t just go south once you hit the big 4-0. If you’re losing your libido in your 40s, 50s, or even 60s, your medicine cabinet—not age—may be to blame, says NYC reproductive endocrinologist Jaime Knopman, MD, co-founder of Truly, MD. Here’s a look at 5 common offenders.
The most popular antidepressant options—medications like citalopram (Celexa), fluoxetine (Prozac), and sertraline (Zoloft)—are part of a class of drugs called selective serotonin reuptake inhibitors (SSRIs). These drugs help fight depression by raising levels of a feel-good brain hormone, serotonin. But they can also have the effect of lowering libido levels and making it harder for you to orgasm, explains Knopman.
While you may be tempted to ditch your meds entirely, it’s not usually a good idea: Depression itself is another known libido squasher, says Knopman (here are 7 things that happen when you stop taking antidepressants). But you may want to talk to your doctor about trying an antidepressant that’s not an SSRI, such as bupropion (Wellbutrin) or vilazodone (Viibryd). If you’d rather not switch up your mood meds, try hitting the gym before you hit the sheets. Women who exercise before enjoying some nooky report higher sex drive and better orgasms than those who stay sedentary, according to a 2014 study published in the journal Depression Anxiety (Prevention’s Fit in 10 DVD offers super-effective, 10-minute workouts that are perfect for squeezing in before you hit the sheets).
Birth control pills
Many women go on the Pill during perimenopause to help relieve symptoms such as hot flashes and headaches. But about a third of those taking oral contraceptives report problems with sexual functioning, including trouble orgasming, decreased desire, and pain during sex, according to a 2010 German study published in the Journal of Sexual Medicine. (Sex shouldn’t be painful. Here’s what can help, from Prevention Premium.) Oral contraceptives “increase levels of sex-hormone-binding globulin (SHBG), which drops the amount of testosterone that’s circulating freely in your bloodstream,” explains Knopman.
You could try a patch or vaginal ring instead; since these bypass your liver, you’re less likely to experience sexual side effects, says Knopman. Or you could try another pill, preferably one with levonorgestrel in it (like Levora), a form of progestin that acts like testosterone. (And be sure to always use plenty of lube during sex. Our pick: silky smooth and long-lasting Almost Naked Personal Lubricant from the Prevention shop.)
If you lose that loving feeling during seasonal allergy season, you may assume it’s simply because of your sneezing and stuffed-up nose. But the truth is that OTC or prescription antihistamines might be the real culprit. These meds dry you out everywhere, including your vagina, says Knopman. They also make you feel sleepy, so you’re less likely to be in the mood for sex. The solution is actually surprisingly easy: Just take these meds in the AM when you wake up (instead of at bedtime), and if you need a second daily dose wait until after you’ve gotten busy to take it.
Anticonvulsants like phenytoin (Dilantin) or carbamazepine (Tegretol) are great treatments for epilepsy, but not so great for your love life. They increase levels of a hormone called prolactin—your body also pumps it out when you’re nursing to stimulate milk production—which in turn reduces sex drive. These meds also appear to lower levels of another hormone called DHEA, which impacts libido, too.
If you think your seizure medications are really causing a problem in the bedroom, ask your doctor if it’s safe to switch. Valproate (Depacon) has one of the lowest risks for sexual side effects, since it doesn’t effect prolactin or DHEA levels, according to a review published in the journal Pharmacy Times.
Prescription pain meds
Almost 10% of women age 45 to 64 take an opioid pain medication like hydrocodone/acetaminophen (Vicodin), oxycodone (OxyContin), or oxycodone hydrochloride (Percocet) for over six months, according to a study published in the American Journal of Public Health. Besides carrying a threat for drug addiction and overdose (read more about the nation’s opioid problem from Prevention Premium), these meds can derail your libido by lowering testosterone levels, explains Knopman. Your best bet is to avoid using them, period. If you need relief for long-term pain, talk to your doctor about other options such as physical therapy, non-opioid medications, or even surgery.